Borderline Diabetic on Metformin - Side effects

B Kay

New Member
Relationship to Diabetes
Type 2
Hi,

Hope everyone is keeping well. Around 3/4 weeks ago I was advised by doctor I need to start taking Metformin as I am borderline and has increased since the last time they checked which was around over a year ago. Unfortunately I didn't control it with exercise and diet previosuly so I am currently taking 1x 500mg after breakfast and to increase by 1 more every week until I reach a maximum of 3 times a day eventually.

I think this has caused anxiety and stress and ended up going to A&E as I was feeling dizzy, pain on my left arm and weakness in legs/body. After I got back from A&E I was prescribed some medication and the same day I started taking metformin. Also I stopped smoking after this incident (went cold turkey).

Since all of this I have been through a rollercoaster...maybe it's because I've been stressing and taking medication on top. It's been 1 week and I'm feeling side effects of the medication (I think). I've been getting diarrhea, slight nausea, lack of energy, feeling on my arms like nerve, pins and needles at times, loss of appetite and focus in my vision slightly slow.

The diarrhea stopped after 3/4 days however today it started again and feeling dizzy, vision focus slightly slow and a bit uneasy every time I get up. The sensation in my arms are better today but can still feel it slightly. I have spoken to a pharmacist and Doctor already who seems it's normal in some sense.

I have been going for regular walks this week apart from today due to this. I was wondering if anyone has gone through anything similar or if anyone can give advice?

Much appreciated for reading this.
 

ColinUK

Well-Known Member
Relationship to Diabetes
Type 2
Diarrhoea is a not uncommon side effect with one form of metformin. Ask if you can switch to the modified release version because of the diarrhoea and your GP will prescribe you those I’m sure. And ask right away.

Congrats on kicking smoking but of course that’s going to be having an impact on your physiology and psychological state too I guess as it’s an addictive substance you’re trying to rid yourself of so don’t be tough on yourself regarding the side effects you’re experiencing as I’m sure many of them will ease relatively quickly.

Have you been given an appointment with the diabetes nurse yet? You can talk through all of your symptoms and worries with them when you meet them and they’re generally good.
This forum is also full of people who have a world of advice and experience so it’s great you’re making use of it :)
 

B Kay

New Member
Relationship to Diabetes
Type 2
I've spoken to the Doctor but seems to feel its normal. I have been advised to eat more veg (balanced diet) and exercise. Due to coronavirus I haven't been able to see a nurse or havent been given the option to see a nurse. I will ring and find out on Tuesday. Thank you for you reply.
 

everydayupsanddowns

Administrator
Staff member
Relationship to Diabetes
Type 1
Sorry to hear you have been having a tough time @B Kay :(

As @ColinUK says, the gastric effects you’ve been having could just be the initial adjustment to Metfartin. If it keeps happening ask about the ‘slow release’ version. It also helps to take met during a meal I think.

Some of your other symptoms do sound like they could be anxiety related. I think it can be very challenging when you are anxious about taking medication, and about the new diagnosis itself (not to mention all the current Covid-19 upheaval!) to try to unpick whether sensations you experience are a result of the medication, or a result of being anxious about taking the medication :(

Stopping smoking is a great thing to have done, but may also give you some odd sensations.

So it sounds like you have a whole lot of stuff all overlapping and combining at once.

Be kind to yourself, try to relax (actively give your mind space with mindfulness, relaxation techniques etc every day). Keeping up your walking and getting out in the open air will help too - especially if
there is somewhere green nearby you can go?

And keep sharing with us here too. It’s good to feel connected to others at times like this!

Hope you can enjoy the sunshine today. :)
 
Last edited:
Top